Statins have been linked with muscle pain and other musculoskeletal adverse events (MAEs) in some patients. A new Pharmacology Research & Perspectives study has examined the timing of MAEs that develop during statin therapy and determined whether concomitant drugs used concurrently with statin therapy shifts the timing of MAEs.
For the study, cases in which statins (atorvastatin, rosuvastatin, simvastatin, lovastatin, fluvastatin, pitavastatin, and pravastatin) were prescribed were extracted from the US Food and Drug Administration Adverse Event Reporting System Data Files.
The onset timing of statin-induced musculoskeletal adverse events (MAEs) differed with each statin. For example, the onset of MAEs was significantly faster with high-intensity statins including atorvastatin and rosuvastatin than with simvastatin. Concomitant use of drugs — even those that may increase the risk of MAEs — did not cause changes in the onset timing of MAEs associated with statins.
“Passive surveillance of adverse events has played a major role in securing drug safety as a system to detect unknown adverse events. Data mining using Food and Drug Administration Adverse Event Reporting System, which is a large-scale database, will be an aid to enhance drug safety,” said senior author Dr. Daiuke Kobayashi, of Josai University, in Japan.
Source: Read Full Article